Michael Ray, Yves C. Martin
Proceedings of SPIE - The International Society for Optical Engineering
Two very basic transformations in multivariate statistics are those of a p×q matrix X to a p×q matrix Y defined by Y=AXB (where A and B are matrices of constants) and of a p×p nonsingular matrix X to a p×p matrix W defined by W=X-1. The Jacobians of these transformations are known to be |A|q|B|p and (-1)p|X|-2p, respectively, or |A|p+1 and (-1)p(p+1)/2|X|-(p+1), respectively, depending on whether X is unrestricted or X is symmetric and B=A′. The derivation of these formulas is greatly facilitated by the introduction of the vec and vech operators [H. Neudecker, J. Amer. Statist. Assoc. 64 (1969) 953-963; H.V. Henderson, S.R. Searle, Canad. J. Statist. 7 (1979) 65-81; J.R. Magnus, H. Neudecker, SIAM J. Algebraic Discrete Methods 1 (1980) 422-449; J.R. Magnus, H. Neudecker, Econometric Theory 2 (1986) 157-190]. Only relatively basic properties of these operators are needed. Arguments that appeal to the existence of the singular value decomposition or to related decompositions are not needed; nor is it necessary to introduce matrix differentials. © 2000 Elsevier Science Inc.
Michael Ray, Yves C. Martin
Proceedings of SPIE - The International Society for Optical Engineering
R.B. Morris, Y. Tsuji, et al.
International Journal for Numerical Methods in Engineering
George Markowsky
J. Math. Anal. Appl.
Charles Micchelli
Journal of Approximation Theory